×

New inequalities for polynomials. (English) Zbl 0567.30006

Let \({\mathcal P}_ n\) be the class of polynomials \(P(z)=\sum^{n}_{\nu =0}a_{\nu}z^{\nu}\) of degree at most n. S. Berstein showed that (*) \(\| P'\| \leq n\| P\|\) and M. Riesz showed that \(M_ P(R)\leq R^ n\| P\|,\) \(R>1\), where \[ \| P\| =\max_{| z| =1}| P(z)|,\quad M_ P(R)=\max_{| z| =R}| P(z)|. \] In both cases we get equality only for \(P(z)=const. z^ n\). Thus we can expect to get sharper inequalities when one of the \(a_{\nu}\), \(\nu <n\), is known to be different from zero. The authors present several results which display this possibility. For example they show that \[ \| P'\| +\epsilon_ n| P(0)| \leq n\| P\|, \] where \(\epsilon_ 1=1\), and \(\epsilon_ n=2n/(n+2)\), \(n\geq 2\), and that \[ M_ P(R)+(R^ n-R^{n-2})| P(0)| \leq R^ n\| P\|, \] for \(n\geq 2\), and \(R>1\). The coefficient of \(| P(0)|\) is best possible for each n in the first case and for each R in the second. They give similar, more complicated results involving the next coefficient \(a_ 1=P'(0)\), and they say that their method can be used to study the dependence of \(\| P'\|\) and \(M_ P(R)\) on any other coefficients \(a_{\nu}\), \(\nu =2,...,n-1\). The method is based on studying the subclass \({\mathcal B}^ 0_ n\) of \({\mathcal P}_ n\) which consists of those polynomials Q which satisfy \(Q(0)=1\) and \(\| Q*P\| \leq \| P\|\) for all P in \({\mathcal P}_ n\), where Q*P denotes the Hadamard product of Q and P. Using results of T. Sheil- Small, J. Reine Angew. Math. 258, 137-152 (1973; Zbl 0267.30012) and the third author, Convolutions in geometric function theory (1982; Zbl 0499.30001) which connect \({\mathcal B}^ 0_ n\) with the class \({\mathcal R}\) of analytic functions f in \(| z| <1\) for which \(f(0)=0\) and Re f(z)\(>\), they show that a polynomial belongs to \({\mathcal B}^ 0_ n\) if and only if a certain matrix formed from its coefficients is positive semidefinite. The proofs of most of their results then rest on showing that appropriate matrices are positive semidefinite, a long but usually elementary task. Since polynomials in \({\mathcal B}^ 0_ n\) thus give rise to interesting inequalities the authors go on to give ways to manufacture such polynomials. As a by-product, they give an interpolation formula which shows that, in (*), \(\| P\|\) may be replaced by the maximum of P(z) at the (2n)th roots of unity. This well-written paper closes with several additional results, remarks and corollaries.
Reviewer: M.E.Muldoon

MSC:

30C10 Polynomials and rational functions of one complex variable
30A10 Inequalities in the complex plane
26D05 Inequalities for trigonometric functions and polynomials
26D10 Inequalities involving derivatives and differential and integral operators
PDF BibTeX XML Cite
Full Text: DOI

References:

[1] R. J. Duffin and A. C. Schaeffer, A refinement of an inequality of the brothers Markoff, Trans. Amer. Math. Soc. 50 (1941), 517 – 528. · Zbl 0025.31403
[2] W. L. Ferrar, Algebra, 2nd ed., Oxford Univ. Press, London, 1957. · Zbl 0084.01501
[3] C. Frappier and Q. I. Rahman, On an inequality of S. Bernstein, Canad. J. Math. 34 (1982), no. 4, 932 – 944. · Zbl 0467.52006
[4] F. R. Gantmacher, The theory of matrices, Chelsea, New York, 1959. · Zbl 0085.01001
[5] A. Giroux and Q. I. Rahman, Inequalities for polynomials with a prescribed zero, Trans. Amer. Math. Soc. 193 (1974), 67 – 98. · Zbl 0288.30006
[6] N. K. Govil, V. K. Jain, and G. Labelle, Inequalities for polynomials satisfying \?(\?)\equiv \?\(^{n}\)\?(1/\?), Proc. Amer. Math. Soc. 57 (1976), no. 2, 238 – 242. · Zbl 0315.30002
[7] Michael Lachance, Edward B. Saff, and Richard S. Varga, Inequalities for polynomials with a prescribed zero, Math. Z. 168 (1979), no. 2, 105 – 116. · Zbl 0393.30004
[8] M. A. Malik, On the derivative of a polynomial, J. London Math. Soc. (2) 1 (1969), 57 – 60. · Zbl 0179.37901
[9] Zeev Nehari, Conformal mapping, McGraw-Hill Book Co., Inc., New York, Toronto, London, 1952. · Zbl 0048.31503
[10] D. J. Newman, Polynomials and rational functions, Approximation theory and applications (Proc. Workshop, Technion — Israel Inst. Tech., Haifa, 1980) Academic Press, New York-London, 1981, pp. 265 – 282.
[11] G. Pólya and G. Szegö, Aufgaben und Lehrsatze aus der Analysis, Springer, Berliń, 1925. · JFM 51.0173.01
[12] Qazi Ibadur Rahman, Applications of functional analysis to extremal problems for polynomials, Séminaire de Mathématiques Supérieures, No. 29 (Été, 1967), Les Presses de l’Université de Montréal, Montreal, Que., 1968. · Zbl 0306.30005
[13] Q. I. Rahman and G. Schmeisser, Some inequalities for polynomials with a prescribed zero, Trans. Amer. Math. Soc. 216 (1976), 91 – 103. · Zbl 0327.30001
[14] Marcel Riesz, Über Einen Sat’z des Herrn Serge Bernstein, Acta Math. 40 (1916), no. 1, 337 – 347 (German). · JFM 46.0472.01
[15] W. Rogosinski and G. Szegö, Über die Abschnitte von Potenzreihen, die in einem Kreise beschränkt bleiben, Math. Z. 28 (1928), no. 1, 73 – 94 (German). · JFM 54.0336.03
[16] W. W. Rogosinski, Extremum problems for polynomials and trigonometrical polynomials, J. London Math. Soc. 29 (1954), 259 – 275. · Zbl 0056.28901
[17] Stephan Ruscheweyh, Convolutions in geometric function theory, Séminaire de Mathématiques Supérieures [Seminar on Higher Mathematics], vol. 83, Presses de l’Université de Montréal, Montreal, Que., 1982. Fundamental Theories of Physics. · Zbl 0499.30001
[18] A. C. Schaeffer, Inequalities of A. Markoff and S. Bernstein for polynomials and related functions, Bull. Amer. Math. Soc. 47 (1941), 565 – 579. · Zbl 0027.05205
[19] T. Sheil-Small, On the convolution of analytic functions, J. Reine Angew. Math. 258 (1973), 137 – 152. · Zbl 0267.30012
[20] G. Szegö, Über einen Satz des Herrn Serge Bernslein, Schriften Königsberger Gelehrten Gesellschaft 5 (1928), 59-70. · JFM 54.0311.03
[21] M. Tsuji, Potential theory in modern function theory, Maruzen Co., Ltd., Tokyo, 1959. · Zbl 0087.28401
[22] C. Visser, A simple proof of certain inequalities concerning polynomials, Nederl. Akad. Wetensch., Proc. 48 (1945), 276 – 281 = Indagationes Math. 7, 81 – 86 (1945). · Zbl 0060.14805
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.